Lightning, Providence
- When
- April 3, 4:45 PM EST
- Where
- Providence County, Cranston
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Lightning from an isolated thunderstorm moving across Rhode Island struck a woman as she waited at a bus stop.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Lightning from an isolated thunderstorm moving across Rhode Island struck a woman as she waited at a bus stop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 3, 2:22 PM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 222 PM EST WED APR 3 2002 .SHORT TERM... CDFNT CURRENTLY ENTERING EASTERN NYS AND XTNDG SSWD ALNG NJ/PA BORDER. MOST PRECIP IS POST FRONTAL IN RESPONSE TO STG MU FORCING. 12Z ETA HAS SIG CUT BACK QPF ACRS SNE TAFTN AND EARLY TNGT. IN ADDITION...AVN AND NGM MOS GUID HAVE ALSO SCALED BACK ON POPS THRU THIS EVENING. BASED ON CURRENT CONDITIONS...12Z AVN HAS BEST HANDLE ON CONFIG OF PRECIP. BOTH AVN AND ETA GIVE FA MEASURABLE PRECIP THRU EARLY TNGT. THUS...SHOULD BE ENOUGH MSTR ADV AND UVM IN RESPONSE TO MLVL JET TO CARRY LKLY POPS THIS EVENING. WL TAPER RWS OFF AND BEGIN CLRG ARND MIDNGT AS MLVL TROF EXITS OFF TO THE NE. STG CAA BEHIND FROPA TNGT...SO WL INCLUDE COLDER WORDING INTO FA TNGT AND THU...AS TEMPS WL BE ABT 10-15 DEGS LESS THAN TDY. DRY CYCLONIC FLO THU WL YIELD LOTS OF SS (FEW CU) ALNG WITH SEASONABLE TEMPS. .LONGER TERM... UPR TROF WL APPROACH THE RGN FRI AS S/WV ENERGY ROTATING ARND CLOSED LO IN E. CANADA COMBINES WITH S/WV ENERGY SLIDING DWN BACKSIDE OF L/WV TROF OVR GRTLKS AND CNTRL CANADA. WL REMOVE ANY MENTION OF PRECIP FM FRI/FRI NGT FCST AS TSXNS INDICATE LOWER AND MID PART OF ATM REMAINS VRY DRY. THIS IS ALSO REFLECTED IN MOS GUID LWRG FM PREVIOUS MDL RUNS. ONLY SENSIBLE WX FM THIS FEATURE WL BE A REINFORCING SHOT OF CAA FRI NGT AND SAT. .XNTDD... 00Z 4/3 AVN AND MRF ENSEMBLE MEMBERS ARE IN GD AGREEMENT ON LARGE SCALE FEATURES SAT THRU MON...THEREAFTER 00Z 4/3 MRF MEMBERS BEGIN TO DIVERGE ON EVOLUTION...AMPLITUDE AND ARRIVAL OF NXT TROF. SAT LKS TO BE A RATHER CHILLY DAY AS HGHTS CONT TO LWR IN RESPONSE TO STG CAA...WITH H85 TEMPS LWRG TO ARND -12C ACRS FA. THIS WOULD YIELD FULL SUN TEMPS OF U30S TO L40S ACRS NW ZNS AND MU40S SE ZNS. THUS WL UNDERCUT 00Z 4/3 MEX MOS A BIT. RDGG AT ALL LVLS SUN WL PROVIDE LOTS OF SS AND LESS WND...HWR WITH SFC HI MVG OVRHD MIXING WL BE LIMITED...SO ONLY A SLIGHT REBOUND IN TEMPS. NXT CHC OF PRECIP LKS TO BE LATE MON INTO EARLY WED AS NXT NRN STREAM TROF TRAVERSES EWD ACRS GRTLKS. 00Z 4/3 MRF ENSEMBLE MEMBERS BEGIN TO DIVERGE ON THE DETAILS OF THIS FEATURE...SO WL NOT DEVIATE MUCH FM GUID DURING THIS PD. .MARINE... SCA FOR ALL WTRS TNGT IN RESPONSE TO PREFRONTAL SW WNDS FOLLOWED BY A PD OF POST FRONTAL NW WNDS THIS EVENING. WND SPDS SHOULD BE IN THE RANGE OF 20-30 KTS. .BOX... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SCA FOR ALL WATERS. NOCERA
CTZ002>004-MAZ004-005-010>012-032030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 246 PM EST WED APR 3 2002 ...ISOLATED THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN...GUSTY WINDS TO NEAR 50 MPH AND SMALL HAIL IN NORTHERN CONNECTICUT... AT 245 PM...RADAR INDICATED A POSSIBLE THUNDERSTORM MOVING THROUGH SOUTHWEST HARTFORD COUNTY HEADING FOR THE WESTERN AND SOUTHWEST SUBURBS OF HARTFORD. RESIDENTS IN WESTERN AND SOUTHERN HARTFORD COUNTY SHOULD BE ALERT A STRONG THUNDERSTORM BETWEEN NOW AND 315 PM. OTHER ISOLATED THUNDERSTORMS COULD POP UP AHEAD OF A COLD FRONT THAT WILL CROSS CENTRAL MASSACHUSETTS AND NORTHEAST CONNECTICUT BETWEEN 315 PM AND 5 PM. DRAG
CTZ002>004-MAZ004-005-010>012-NHZ012-032115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 315 PM EST WED APR 3 2002 ...ISOLATED THUNDERSTORMS WILL CONTINUE TO PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND POSSIBLY GUSTY WINDS TO NEAR 50 MPH IN NORTHERN CONNECTICUT... AT 315 PM...RADAR INDICATED A THUNDERSTORM MOVING THROUGH THE HARTFORD AREA. IT PRODUCED PEA SIZED HAIL IN WEST HARTFORD AT 305 PM. THIS STORM AND OTHERS THAT COULD POP UP BETWEEN THE MASS TURNPIKE DOWN INTO NORTHERN CONNECTICUT BETWEEN NOW AND 430 PM... WILL VARY IN THEIR INTENSITY FROM TIME TO TIME AS THEY TRACK ALONG AN EASTWARD MOVING COLD FRONT. THIS FRONT IS PUTTING AN ABRUPT END TO UNUSUAL EARLY APRIL WARMTH. RESIDENTS AND TRAVELERS OF HARTFORD AND TOLLAND COUNTIES SHOULD BE ALERT FOR A HEAVY DOWNPOUR...SMALL HAIL AND POSSIBLY SMALL BRANCHES BEING BROKEN BY A WIND GUST 50 MPH BETWEEN NOW AND 430 PM. ISOLATED POWER OUTAGES ARE POSSIBLE AS WELL. DRAG
CTZ002>004-MAZ004-005-010>012-NHZ012-032115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 353 PM EST WED APR 3 2002 ...ISOLATED STRONG THUNDERSTORMS WILL BE MOVING THROUGH TOLLAND AND WINDHAM COUNTY OF NORTHEAST CONNECTICUT INTO EXTREME SOUTHERN WORCESTER COUNTY... RESIDENTS AND TRAVELERS FROM NEAR COVENTRY AND JUST SOUTHEAST OF INTERSTATE 84 TO NEAR CHARLTON...OXFORD AND WEBSTER IN SOUTH CENTRAL WORCESTER COUNTY...SHOULD BE ALERT FOR BRIEF DOWNPOURS...ISOLATED POWER OUTAGES CAUSED BY LIGHTNING...GUSTY WINDS NEAR 50 MPH AND SMALL HAIL. THESE STORMS WILL DIMINISH IN THEIR INTENSITY AS THEY MOVE INTO NORTHEAST RHODE ISLAND AND SOUTHEAST MASSACHUSETTS AFTER 430 PM. AN ISOLATED THUNDERSTORM IS POSSIBLE IN NORTHEAST MASSACHUSETTS BETWEEN 415 AND 515 PM...BUT THE MAIN THREAT FOR SUMMERLIKE ADVERSE WEATHER IS IN NORTHEAST CONNECTICUT UNTIL ABOUT 430 PM. THERE WERE TWO REPORTS OF SMALL HAIL SHORTLY AFTER 3 PM IN HARTFORD COUNTY CONNECTICUT. DRAG
CTZ004-MAZ012-RIZ001-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 418 PM EST WED APR 3 2002 ...ISOLATED STRONG THUNDERSTORM IN FAR NORTHEAST CONNECTICUT HEADING FOR THE NORTHWEST CORNER OF RHODE ISLAND AROUND 430 PM... RADAR AT 415 PM INDICATED A STRONG THUNDERSTORM BEARING DOWN ON POMFRET AND PUTNAM CONNECTICUT WITH SMALL HAIL AND A BRIEF DOWNPOURS LIKELY. WINDS MAY GUST TO 50 MPH AS THE STORM CONTINUES HEADING THROUGH EXTREME EASTERN WINDHAM COUNTY OF NORTHEAST CONNECTICUT INTO GLOUCESTER AND BURRILLVILL RHODE ISLAND AROUND 430 PM. POWER OUTAGES COULD OCCUR ALONG THE PATH OF THIS STORM DUE TO LIGHTNING AND OR SMALL BRANCHES BEING BLOWN DOWN. DRAG
MAZ012-013-RIZ001-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 438 PM EST WED APR 3 2002 ...ISOLATED POSSIBLE THUNDERSTORM ASTRIDE THE NORTHWEST RHODE ISLAND SOUTH CENTRAL MASSACHUSETTS BORDER HEADING RAPIDLY EAST AND WEAKENING... RADAR AT 435 PM INDICATED A POSSIBLE THUNDERSTORM JUST WEST OF MILVILLE MASSACHUSETTS HEADING EAST NORTHEAST AT 35 TO 45 MPH. IT WILL REMAIN WELL NORTH OF PROVIDENCE AS IT CROSSES SOUTHEAST MASSACHUSETTS NEAR FRANKLIN AND BELLINGHAM BY 450 PM. THE RISK OF SMALL HAIL IS DIMINISHING WITH THIS WEAKENING STORM AS IT MOVES INTO THE COOLER OCEAN AIRMASS. THIS MAY BE THE LAST SPECIAL WEATHER STATEMENT ON THIS SYSTEM. DRAG
The Boston radar (KBOX), 38 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290263.